Can statins cause shingles?:Statins and nerve damage

Statins (HMG-CoA-reductase inhibitors) are known to cause a form of muscle pain and weakness, liver abnormalities and, in severe cases, rhabdomyolysis, a muscle condition that can lead to kidney failure. Indeed, in August 2001, the statin Baycol was voluntarily withdrawn from the market after 31 patients died.


But statins also affect nerves. They can cause a polyneuropathy (or peripheral neuropathy), characterised by weakness, numbness, pain and tingling in the hands and feet (Ann Pharmacother, 2003; 37; 274-8). Indeed, one large Danish study showed that, of 166 cases of so-called idiopathic polyneuropathy, 89 were definitely or probably linked to statins, while the rest were ‘possibly’ linked to the drugs (Neurology, 2002; 14: 1333-7). It could be that the ‘shingles’ your husband believes he had was a statin-induced nerve condition that is improving since stopping the drug.

What Doctors Don't Tell You Written by What Doctors Don't Tell You

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Body+Mind+Spirit

TRANSFORM YOUR LIFE?

Try the Internet's Longest-Running Wellness Program.